Alert archive / Wisconsin / Flash Flood Warnings in 2009
Flash Flood Warning 11, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Aug 8, 2009, 12:49 AM CDT for 4 counties in Wisconsin. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2009, 12:49 AM CDT (05:49 UTC)
- Expired
- Aug 8, 2009, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buffalo County, WI, Clark County, WI, Jackson County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 3:06 AM CDT | FLASH FLOOD | 2 N Strum, WI | MUDSLIDE ON COUNTY D |
| Aug 8, 5:11 AM CDT | HEAVY RAIN 6.01 | Black River Falls, WI | IN THE LAST 24 HOURS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 137 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KARX 080549
FFWARX
WIC011-019-053-121-081200-
/O.NEW.KARX.FF.W.0011.090808T0549Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1249 AM CDT SAT AUG 8 2009
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BUFFALO COUNTY IN WEST CENTRAL WISCONSIN
JACKSON COUNTY IN WEST CENTRAL WISCONSIN
SOUTHERN CLARK COUNTY IN CENTRAL WISCONSIN
TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN
* UNTIL 700 AM CDT
* AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS
FALLEN OVER MUCH OF THE WARNED LATE THIS EVENING AND ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY AS STORMS MOVE OVER
THE SAME AREA THROUGH THE OVERNIGHT HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALMA...ARCADIA...BLACK RIVER FALLS...MONDOVI...NEILLSVILLE...
WHITEHALL...BLAIR...FRANKLIN...HATFIELD...HUMBIRD...INDEPENDENCE...
LOYAL...MILLSTON...MODENA...NORTH BEND...OSSEO...PRICE...SHORTVILLE
AND STRUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. MOST FLOOD RELATED DEATHS OCCUR AT NIGHT. IF
FLOODING IS OBSERVED ACT QUICKLY.
&&
LAT...LON 4416 9031 4416 9091 4414 9096 4407 9098
4408 9120 4418 9183 4421 9187 4435 9196
4442 9209 4460 9201 4460 9094 4477 9093
4476 9031
$$
RABERDING6 follow-up statements
000
WGUS73 KARX 080647
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
147 AM CDT SAT AUG 8 2009
WIC011-019-053-121-081200-
/O.CON.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK WI-BUFFALO WI-TREMPEALEAU WI-JACKSON WI-
147 AM CDT SAT AUG 8 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JACKSON...TREMPEALEAU...
BUFFALO AND SOUTHERN CLARK COUNTIES UNTIL 700 AM CDT...
AT 145 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY
HEAVY RAINFALL ACROSS THE WARNED AREA. WEATHER SPOTTERS IN
INDEPENDENCE REPORTED AROUND 3 INCHES OF RAIN HAD FALLEN SINCE 11 PM
LAST EVENING. WITH THE STORMS MOVING OVER THE SAME AREAS THROUGH THE
OVERNIGHT HOURS AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS LIKELY
ACROSS MUCH OF THE WARNED AREA.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...ALMA...ARCADIA...BLACK RIVER FALLS...MONDOVI...
NEILLSVILLE...WHITEHALL...BLAIR...FRANKLIN...HATFIELD...HUMBIRD...
INDEPENDENCE...LOYAL...MILLSTON...MODENA...NORTH BEND...OSSEO...
PRICE...SHORTVILLE AND STRUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4416 9031 4416 9091 4414 9096 4407 9098
4408 9120 4418 9183 4421 9187 4435 9196
4442 9209 4460 9201 4460 9094 4477 9093
4476 9031
$$
RABERDING000
WGUS73 KARX 080742
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
242 AM CDT SAT AUG 8 2009
WIC011-019-053-121-081200-
/O.CON.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK WI-BUFFALO WI-TREMPEALEAU WI-JACKSON WI-
242 AM CDT SAT AUG 8 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JACKSON...TREMPEALEAU...
BUFFALO AND SOUTHERN CLARK COUNTIES UNTIL 700 AM CDT...
AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 2.5 INCHES AND 4 INCHES OF RAIN HAS
FALLEN ACROSS PORTIONS OF FLASH FLOOD WARNING AREA...MAINLY FROM
MONDOVI AND OSSEO THROUGH BLACK RIVER FALLS TOWARD PRAY. A WEATHER
SPOTTER NEAR INDEPENDENCE IN TREMPEALEAU COUNTY REPORTED IN EXCESS
OF 3 INCHES OF RAIN SINCE 11 PM.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...ALMA...ARCADIA...BLACK RIVER FALLS...MONDOVI...
NEILLSVILLE...WHITEHALL...BLAIR...FRANKLIN...HATFIELD...HUMBIRD...
INDEPENDENCE...MILLSTON...MODENA...NORTH BEND...OSSEO...PRICE...
SHORTVILLE AND STRUM.
THE LARGE LINE OF THUNDERSTORMS WILL BEGIN TO SLOWLY SINK SOUTH AND
OUT OF THE HARDEST HIT AREAS THROUGH SUNRISE...BUT SEVERAL MORE
HOURS OF TORRENTIAL RAINFALL ARE LIKELY IN THE WARNING AREA. TOTAL
RAINFALL AMOUNTS IN SOME AREAS WILL LIKELY EXCEED 5 INCHES. THIS MAY
CAUSE FLASH FLOODING OF SMALL STREAMS...ESPECIALLY IN AREAS OF
HIGHER TERRAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.
&&
LAT...LON 4416 9031 4416 9091 4414 9096 4407 9100
4408 9120 4418 9183 4433 9193 4442 9209
4460 9201 4460 9094 4468 9093 4459 9069
4459 9033
$$
BINAU000
WGUS73 KARX 080854
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
354 AM CDT SAT AUG 8 2009
WIC011-019-053-121-081200-
/O.CON.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK WI-BUFFALO WI-TREMPEALEAU WI-JACKSON WI-
354 AM CDT SAT AUG 8 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JACKSON...TREMPEALEAU...
BUFFALO AND SOUTHERN CLARK COUNTIES UNTIL 700 AM CDT...
AT 352 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 3 AND 5 INCHES OF RAIN HAS FALLEN
OVER MUCH OF THE WARNED AREA.
LOCAL LAW ENFORCEMENT REPORTED A MUDSLIDE NORTH OF STRUM ON COUNTY
ROAD D...AND WATER OVER ROADWAYS O AND H WEST OF OSSEO.
THE HEAVIEST RAIN IS BEGINNING TO SHIFT SOUTH OF THE AREA...BUT
RUNOFF AND FLASH FLOODING WILL CONTINUE THROUGH SUNRISE. IN
ADDITION...MODERATE RAIN WILL CONTINUE...WHICH WILL SLOW THE RATE AT
WHICH WATER WILL RECEDE THIS MORNING.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...ALMA...ARCADIA...BLACK RIVER FALLS...MONDOVI...
NEILLSVILLE...WHITEHALL...BLAIR...FRANKLIN...HATFIELD...HUMBIRD...
INDEPENDENCE...MILLSTON...MODENA...NORTH BEND...OSSEO...PRICE...
SHORTVILLE AND STRUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.
&&
LAT...LON 4416 9031 4416 9091 4414 9096 4407 9100
4408 9120 4418 9183 4433 9193 4442 9209
4460 9201 4460 9094 4468 9093 4459 9069
4459 9033
$$
BINAU000
WGUS73 KARX 081007
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
507 AM CDT SAT AUG 8 2009
WIC019-081020-
/O.CAN.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK WI-
507 AM CDT SAT AUG 8 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN CLARK
COUNTY IS CANCELLED...
WHILE MODERATE RAIN WILL CONTINUE ACROSS SOUTHERN CLARK COUNTY...THE
THREAT FOR HEAVY RAINFALL AND FLASH FLOODING HAS ENDED.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4416 9031 4416 9091 4414 9096 4407 9100
4408 9120 4418 9183 4433 9193 4442 9209
4460 9201 4460 9094 4451 9092 4451 9080
4442 9080 4442 9032
$$
WIC011-053-121-081200-
/O.CON.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUFFALO WI-TREMPEALEAU WI-JACKSON WI-
507 AM CDT SAT AUG 8 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JACKSON...TREMPEALEAU
AND BUFFALO COUNTIES UNTIL 700 AM CDT...
AT 504 AM CDT...LAW ENFORCEMENT INDICATED THAT WATER REMAINED OVER
ROADS O AND H WEST OF OSSEO...AND A MUDSLIDE HAD OCCURRED ON COUNTY
ROAD D ABOUT 2 MILES NORTH OF STRUM. AUTOMATED RAINFALL GAUGES NEAR
BLACK RIVER FALLS HAVE REPORTED BETWEEN 5 AND 6 INCHES OF RAIN.
WHILE HEAVY RAIN HAS MOVED MOSTLY SOUTH OF THE AREA...LIGHT TO
MODERATE RAIN AND A FEW RUMBLES OF THUNDER WILL CONTINUE THROUGH 7
AM. THIS WILL SLOW THE RATE AT WHICH WATER WILL RECEDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4416 9031 4416 9091 4414 9096 4407 9100
4408 9120 4418 9183 4433 9193 4442 9209
4460 9201 4460 9094 4451 9092 4451 9080
4442 9080 4442 9032
$$
BINAU000
WGUS73 KARX 081101
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
601 AM CDT SAT AUG 8 2009
WIC011-121-081114-
/O.CAN.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUFFALO WI-TREMPEALEAU WI-
601 AM CDT SAT AUG 8 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR TREMPEALEAU AND
BUFFALO COUNTIES IS CANCELLED...
RAINFALL CONTINUES TO TAPER OFF ACROSS THE AREA...AND RECENT CALLS
TO LAW ENFORCEMENT INDICATED THAT PREVIOUS HIGH WATER ISSUES HAVE
IMPROVED.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4416 9031 4416 9091 4414 9096 4407 9100
4408 9115 4460 9116 4460 9094 4451 9092
4451 9080 4442 9080 4442 9032
$$
WIC053-081200-
/O.CON.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON WI-
601 AM CDT SAT AUG 8 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JACKSON COUNTY UNTIL 700
AM CDT...
AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
LIGHT RAIN WAS SLOWLY COMING TO AN END...BUT CALLS TO LAW
ENFORCEMENT INDICATED THAT ROADS WERE STILL UNDER WATER...INCLUDING
EAST KENYON ROAD...AND SOME VEHICLES WERE SUBMERGED IN BLACK RIVER
FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.
&&
LAT...LON 4416 9031 4416 9091 4414 9096 4407 9100
4408 9115 4460 9116 4460 9094 4451 9092
4451 9080 4442 9080 4442 9032
$$
BINAU000
WGUS73 KARX 081158
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
658 AM CDT SAT AUG 8 2009
WIC053-081212-
/O.EXP.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON WI-
658 AM CDT SAT AUG 8 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR JACKSON COUNTY WILL
BE ALLOWED TO EXPIRE AT 700 AM CDT...
UP TO 6.5 INCHES OF RAIN FELL OVERNIGHT...BUT RAIN HAS PRETTY MUCH
ENDED. CONDITIONS WERE IMPROVING ACROSS THE COUNTY...BUT STANDING
WATER IN LOW LYING AREAS WILL LIKELY CONTINUE INTO THE LATE MORNING
HOURS.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4416 9031 4416 9091 4414 9096 4407 9100
4408 9115 4460 9116 4460 9094 4451 9092
4451 9080 4442 9080 4442 9032
$$
BINAUWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:32 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 7, 9:32 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 932 PM CDT FRI AUG 7 2009 .UPDATE... SURFACE ANALYSIS AT MID EVENING SHOWS THE WARM FRONT BISECTING IOWA FROM THE NORTHWEST CORNER TO THE SOUTHEAST CORNER. WATER VAPOR IMAGERY SHOWING WEAK SHORTWAVE ROTATING THROUGH NEBRASKA. AS THIS WAVE APPROACHES WESTERN IOWA CAP HAS BEEN ERODING AND CONVECTION WAS BEGINNING TO DEVELOP OVER WEST CENTRAL IOWA. PROFILER DATA SHOWING LOW LEVEL JET INCREASING 40 TO 50 KNOTS FROM KANSAS INTO WESTERN IOWA. 08.00Z RUC INDICATES STRONG MOISTURE TRANSPORT WITH ASSOCIATED LOW LEVEL JET NOSING INTO SOUTHERN MINNESOTA BY 06Z. THUS EXPECT CONVECTION TO BECOME MORE WIDESPREAD DURING THE LATE EVENING AND OVERNIGHT HOURS ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA TO THE NORTH OF THE FRONT. WITH THE ELEVATED NATURE OF THE CONVECTION WILL LIKELY SEE LARGE HAIL THREAT ALONG WITH THE POSSIBILITY OF DAMAGING WINDS. CURRENT FORECAST DATABASE LOOKS WELL IN HAND WITH CONVECTION LIKELY TO BLOSSOM ACROSS MUCH OF THE AREA THROUGH THE OVERNIGHT HOURS. && JLR .PREV DISCUSSION... .SHORT TERM...THROUGH MONDAY NIGHT PRIMARY FORECAST CONCERNS WERE WITH POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL TONIGHT THROUGH SUNDAY NIGHT...AS WELL AS EFFECTS OF HEAT AND HUMIDITY ON SATURDAY. AFTERNOON SURFACE ANALYSIS HAD LOW PRESSURE NEAR NEBRASKA/SOUTH DAKOTA BORDER. WARM FRONT EXTENDED FROM THE LOW ACROSS NORTHWEST IOWA INTO CENTRAL IL. SURFACE DEW POINTS NEAR AND SOUTH OF THE FRONT WERE IN THE LOWER TO MID 70S. CLOUDS AND RAIN ACROSS OUR FORECAST AREA MUCH OF THE DAY HAVE MAINTAINED A STABLE ENVIRONMENT...WITH MUCAPE OF 3000-4000J/KG RESIDING FURTHER WEST...WHERE SUNSHINE HAS ALLOWED DESTABILIZATION ACROSS WESTERN IOWA AND EASTERN NEBRASKA. WATER VAPOR IMAGERY INDICATED DISTINCT MID LEVEL CIRCULATION OVER IDAHO. SEVERAL SHORT WAVE TROUGHS SEEN PROGRESSING NORTHEASTWARD ACROSS THE SOUTHWEST U.S...ONE OF WHICH WAS ADVANCING ACROSS THE KANSAS/NEBRASKA REGION. GOES SOUNDER DPI PRECIPITABLE WATER IMAGERY INDICATED VALUES AROUND 45MM...1.8 INCHES...STREAMING NORTHWARD ACROSS THE PLAINS. DETERMINISTIC NCEP AND EUROPEAN MODELS IN THE 07.12Z DATA SUITE HAD GOOD CLUSTERING WITH SURFACE AND UPPER LEVEL FEATURES. 07.15Z SREF DATA CORROBORATED THESE DATA SETS. THIS GIVES FAIRLY HIGH CONFIDENCE THAT OUR FORECAST AREA WILL HAVE ACTIVE WEATHER THIS WEEKEND... HIGHLIGHTED BY POTENTIAL FOR SEVERE WEATHER...LOCALLY HEAVY RAINFALL AND AN ABRUPT INCREASE IN HEAT AND HUMIDITY. TONIGHT...850MB SOUTHERLY WINDS OF 40-50KTS SHOULD CONTINUE BRINGING CONSIDERABLE HIGH THETA-E AIR NORTHWARD...WITH PRECIPITABLE WATER VALUES NEAR 2.00 INCHES. WARM CLOUD DEPTHS NEAR 4KM SUGGEST POTENTIAL FOR EFFICIENT RAIN PRODUCTION AND THUS POTENTIAL FOR LOCALLY HEAVY RAINFALL. UNTIL LOW LEVEL JET BEGINS VEERING SATURDAY MORNING... IMPINGEMENT OF STRONG MOISTURE TRANSPORT ON WARM FRONT COULD RESULT IN RAINFALL RATES OF 1-2 INCHES AN HOUR. THEREFORE....INCLUDED HEAVY RAIN POTENTIAL IN CURRENT DATA BASE FOR MUCH OF THE AREA. PLEASE REFERENCE HYDROLOGY SECTION BELOW FOR MORE DETAILS. WITH REGARD TO SEVERE WEATHER POTENTIAL TONIGHT...MCS ACTIVITY EXPECTED TO INITIATE IN SOUTHWEST MN AND NORTHWEST IOWA THIS EVENING...THEN PROPAGATE TOWARD THE FORECAST AREA. WIND SHEAR VALUES OF 40-50KTS HAVE BEEN A CONSISTENT SIGNAL...WHICH CERTAINLY SUPPORTS POTENTIAL FOR SEVERE STORMS. ELEVATED CAPE OF 1000-1500J/KG ABOVE THE COOL STABLE LAYER SUGGEST LARGE HAIL WOULD BE PRIMARY THREAT AND MAINLY WEST OF THE MISSISSIPPI RIVER. PLEASE REFERENCE LOCAL HAZARDOUS WEATHER OUTLOOKS AND SPC CONVECTIVE OUTLOOKS FOR FURTHER INFORMATION. SATURDAY INTO SATURDAY NIGHT...FOCUS OF THUNDERSTORMS AND ATTENDANT HAZARDS OF SEVERE WEATHER AND LOCALLY HEAVY RAINFALL LIKEWISE SHIFT NORTHWARD WITH MOVEMENT OF WARM FRONT. CONFIDENCE WAS GOOD IN THIS AS A PROBABLE OUTCOME BASED 07.12Z DETERMINISTIC MODELS AND 07.15Z SREF 850MB AND 700MB TEMPERATURE DATA SETS. LOW LEVEL MOISTURE CONVERGENCE IN COMBINATION WITH MUCAPE OF 3000-4000J/KG POOLING ALONG THE FRONT SUGGEST POTENTIAL FOR SEVERE STORMS DURING THE AFTERNOON AND EVENING. MEANWHILE...STRONG CAP SHOULD BE IN PLACE OVER REST OF THE FORECAST AREA TO MITIGATE THUNDERSTORM DEVELOPMENT. HEAVY RAINFALL AND ASSOCIATED RUNOFF ISSUES DUE TO HIGH RAINFALL RATES AND POTENTIAL FOR REPETITION OF THUNDERSTORMS OCCUR MAINLY SATURDAY NIGHT. THIS MAY BE A SIGNIFICANT ISSUE MAINLY IN PARTS OF NORTH CENTRAL AND CENTRAL WI IN PROXIMITY TO THE WARM FRONT. IN FACT...NAM/WRF WAS MOST ROBUST WITH RAINFALL AMOUNTS OF 2-4 INCHES ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. THEREFORE...OPTED TO INCREASE RAIN CHANCES IN THESE LOCATIONS AND INCLUDE MENTION OF HEAVY RAIN. IN ADDITION TO HAZARDS OF SEVERE WEATHER AND LOCALLY HEAVY RAINFALL POTENTIAL...COMBINATION OF HEAT AND HUMIDITY MAY PROMPT ISSUANCE OF HEAT ADVISORIES FOR SATURDAY...MAINLY ACROSS NORTHEAST IOWA AND SOUTHWEST WI...WHERE SURFACE TEMPERATURES AND DEW POINTS HIGHEST. CHOSE TO ALLOW SUBSEQUENT FORECASTS TONIGHT TO ADDRESS THIS ISSUE. SUNDAY INTO SUNDAY NIGHT...AN UNSTABLE AIR MASS WITH MUCAPE OF 3000- 4000J/KG SHOULD RESIDE AHEAD OF APPROACHING COLD FRONT. 0-6KM WIND SHEAR OF 40-50KTS SHOULD ONCE AGAIN BE SUPPORTIVE FOR A FEW SEVERE STORMS...PER CURRENT SPC DAY THREE OUTLOOK. LOCALLY HEAVY RAINFALL COULD ALSO BE A FACTOR CONDUCIVE TO RAINFALL RUNOFF ISSUES...BUT 850MB MOISTURE TRANSPORT NOT NEAR AS ROBUST ON SUNDAY. AT THIS TIME...IT APPEARS HIGHEST RAIN PROBABILITIES SHOULD OCCUR SUNDAY AFTERNOON AND EVENING PER LATEST QPF IN NCEP AND EUROPEAN MODELS. .LONG TERM...TUESDAY THROUGH FRIDAY COMPARED TO THE ACTIVE WEATHER THIS WEEKEND...THE MEDIUM RANGE APPEARS TO BE RATHER BENIGN. FORECAST CONFIDENCE WAS GOOD IN THIS SOLUTION BASED ON 07.12Z DETERMINISTIC AND LATEST PROBABILISTIC DATA. THESE DATA SETS INDICATED SURFACE HIGH PRESSURE BUILDING IN INITIALLY...THEN GIVING WAY TO BUILDING HEIGHTS ALOFT DURING THE LATTER PART OF THE WEEK. NO CHANGES WERE MADE TO EXTENDED OUTLOOK. && .AVIATION...TONIGHT AND SATURDAY FORECAST REMAINS UNCERTAIN FOR THE TAF SITES THROUGH TONIGHT... BASICALLY WHEN THEY ARE NORTH OF A WARM FRONT. WARM FRONT SHOULD MOVE NORTH ACROSS THE SITES BETWEEN 12-15Z SATURDAY...WHICH WILL HELP CLEAR OUT THE LOW CLOUDS AND BRING CONDITIONS TO VFR. THESE VFR CONDITIONS WILL PERSIST THROUGH THE REST OF THE DAY SATURDAY. UNTIL THEN...PLAN ON LOW CIGS AS MOISTURE AND WARM AIR SOUTH OF THE FRONT TRIES TO RUN INTO THE COLDER RAIN COOLED AIR AT THE TAF SITES. THINKING IS THAT CURRENT MVFR TO IFR CIGS WILL DROP TO IFR AT BOTH SITES BY MIDNIGHT. POTENTIAL EXISTS FOR LOWER CIGS THAN THAT...LIFR OR EVEN VLIFR...BUT WILL LET LATER FORECASTS LOOK AT THAT POSSIBILITY DUE TO THE BIG LOWERING FROM THE PREVIOUS FORECAST. IN ADDITION...CLUSTER OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE AT THE SITES...ESPECIALLY TONIGHT AS THE FRONT MOVES NORTH TOWARDS THE SITES. RIGHT NOW ONLY INCLUDED VCTS/CB MENTIONS WITH SOME MVFR VSBYS DUE TO BR. LATER FORECASTS CAN FINE TUNE ACTUAL TIMING. && .HYDROLOGY... MOISTURE CONTINUES TO INCREASE OVER THE AREA...WITH DEWPOINTS IN THE 70SF JUST SITTING TO THE SOUTHWEST. PRECIPITABLE WATER VALUES FROM NOW THROUGH SUNDAY WILL RANGE FROM 1.5 TO 2.5 INCHES...ALSO INDICATIVE OF A HEAVY RAIN ENVIRONMENT. IF A THUNDERSTORM FORMS...TORRENTIAL DOWNPOURS ARE LIKELY WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. HEAVY RAIN IS POSSIBLE ACROSS ALL OF THE AREA TONIGHT..SHIFTING TO AREAS ALONG AND NORTH OF I-94 FOR LATE SATURDAY INTO SATURDAY NIGHT...THEN OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN ON SUNDAY. IF THESE THUNDERSTORMS MOVE SLOWLY OR REPEATEDLY MOVE ACROSS THE SAME AREA...SOME LOCALIZED FLOODING ISSUES COULD DEVELOP. AT THIS TIME...CERTAINTY WAS NOT HIGH ENOUGH IN DETAILS OF EXACT AREAL EXTENT AND RAINFALL AMOUNTS THROUGH SATURDAY TO ISSUE A FLASH FLOOD WATCH. HOWEVER...THIS WILL NEED TO BE MONITORED ONCE OVERNIGHT RAINFALL HAS OCCURRED AND SUBSEQUENT MODEL DATA IS EVALUATED TO PINPOINT LOCATIONS OF HEAVY RAINFALL. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM/LONG TERM...THOMPSON AVIATION/HYDROLOGY.....AJ
Hazardous weather outlook, Aug 7, 1:58 PM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 158 PM CDT FRI AUG 7 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 158 PM CDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN AND A FEW ISOLATED THUNDERSTORMS WILL CONTINUE TO EXIT THE AREA THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. FOCUS SHIFTS BACK TO THE WEST HEADING INTO THE EVENING HOURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG WARM FRONT IN WESTERN IOWA OR SOUTHWEST MINNESOTA AND THEN TRACK SOUTHEAST DURING THE LATE EVENING OR OVERNIGHT HOURS. THE ATMOSPHERE WILL BE MORE STABLE TO THE EAST THOUGH SO AS STORMS APPROACH FROM THE WEST... IT IS UNCERTAIN HOW STRONG OR SEVERE THEY MAY BE. THE HIGHER RISK OF SEVERE WEATHER APPEARS TO BE ACROSS NORTHEAST IOWA AND PARTS OF SOUTHERN MINNESOTA FROM LATE EVENING ON. THE MAIN THREATS ARE LARGE HAIL...DAMAGING WINDS AND TORRENTIAL DOWNPOURS WITH RAINFALL OF 1 TO 2 INCHES PER HOUR IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER ANY LINGERING RAIN OR THUNDERSTORMS END SATURDAY MORNING... THIS STRONG WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA. THIS COULD SERVE AS A FOCUS FOR ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT LATE SATURDAY...MAINLY NORTH OF A LINE FROM WABASHA MINNESOTA TO TOMAH AND ADAMS-FRIENDSHIP WISCONSIN. BESIDES MORE HEAVY RAIN... LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREATS. EVEN AN ISOLATED TORNADO IS POSSIBLE. SOUTH OF THIS WARM FRONT...HEAT AND HUMIDITY WILL CREEP NORTHWARD. WARM TEMPERATURES ALOFT WILL LIKELY LIMIT THUNDERSTORM DEVELOPMENT. HEAT INDICES ARE EXPECTED TO CLIMB INTO THE MID TO UPPER 90S DURING THE AFTERNOON AND EARLY EVENING HOURS OF SATURDAY AND SUNDAY... ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. FOR SUNDAY AND SUNDAY NIGHT A COLD FRONT IS EXPECTED TO PUSH INTO THE AREA...AND CLASH WITH THE VERY WARM AND MOIST AIR MASS OVER THE REGION. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH ROUNDS OF HEAVY RAIN AND THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS. THIS FRONT SHOULD EXIT THE AREA ON MONDAY. AT THIS TIME IT APPEARS THE HEAVIEST RAIN MAY FALL IN DIFFERENT AREAS TONIGHT AND SATURDAY NIGHT LESSENING THE FLOOD RISK. RAINS ON SUNDAY MAY IMPACT THE ENTIRE REGION. EVEN SO...LOCAL FLOOD PROBLEMS COULD DEVELOP FROM HIGH RAINFALL RATES AND THERE COULD BE LOCAL RIVER RISES. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED WEST OF THE MISSISSIPPI RIVER...ESPECIALLY IN NORTHEAST IOWA AFTER 10 PM TONIGHT. OTHER GROUPS SHOULD MONITOR HOW WEATHER DEVELOPS JUST IN CASE. ADDITIONAL SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT...MAINLY NORTH OF INTERSTATE 90. ALL AREAS COULD ALSO SEE A NEED FOR ACTIVATION ON SUNDAY. .EMERGENCY MANAGEMENT COORDINATION... NO FUTURE CALL IS SCHEDULED. A CALL WAS HELD WITH EMERGENCY MANAGEMENT DIRECTORS AT 1 PM FRIDAY. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:41 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Jackson, Juneau, La Crosse and 2 more | 23 hr |
| Aug 8, 4:31 AM CDT | Flash Flood Warning | ARX | Buffalo, La Crosse, Monroe, Trempealeau, Vernon | 2 hr |
| Aug 8, 5:31 AM CDT | Flash Flood Warning | ARX | Crawford, Richland, Vernon | 118 min |
Nearby
Flash Flood Warnings in Wisconsin, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.